June 19, 2018

DAVIE VILLAGE POST Vancouver, British Columbia, Canada LGBTQ2+ Hub

Poppers May Cause Eye Problems

Photo Credit To Google

In Canada

In Canada, products containing alkyl nitrites are considered drugs under the Food and Drugs Act and must be authorized by Health Canada to be legally sold.

Poppers are not considered a narcotic in Canada and possession of alkyl nitrites in not illegal, unauthorized sales are illegal and punishable by law, including fines and jail time.

“Poppers” is a slang term given to products that contain alkyl nitrites. Despite being labeled as consumer products such as leather cleaners, room odourizers or liquid incense, these products are ingested or inhaled by consumers for recreational purposes.

Products containing alkyl nitrites may pose serious risks, including death, depending on the amount used, how frequently they are used and how long they are used for, as well as the person’s health and the other medications they may be taking. Since it is difficult to control how much is inhaled, people can accidentally overdose. Swallowing these products can lead to serious medical complications and may be fatal.

People with certain medical conditions (including recent head trauma, bleeding into the head, glaucoma, heart disease) and those taking certain medications (particularly drugs used to treat erectile dysfunction, and other drugs such as high blood pressure medications, certain migraine drugs, and high doses of aspirin) or illicit drugs are at particular risk.

In UK, Changes in Formulation May be Cause of Eye Issues

A British Report explained that the formulations were changed in 2006 to meet legal requirements. Isobutyl nitrite was changed to Isopropyl nitrite. (Alkyl nitrites)

In 2006 Isobutyl was reclassified as a cancer-causing agent. The principal chemical was then changed to Isopropyl, which is now believed to cause eye issues. Dr. Rebecca Rewbury of Cheltenham General Hospital, UK, suggests poppers “can have a serious effect on central vision. Popper users are not aware of the risks.

A study of men ages 21 to 59, and treated by eye specialists between 2013 and 2016, has led to the conclusion that poppers should be reassessed. Not all brands were found to cause issues.

Common symptoms were impaired central vision, blurriness and blind spots. The good news is that most patients mostly or fully recovered in a few months after they stopped using poppers.

The study was published online April 10, 2017 in the British Journal of Ophthalmology.

336×280 – Big Box 1

 

Post source : Health Canada, Healthy Day,

About The Author

Related posts